Maine, 2001

Flooding in Maine, April 24 to 26, 2001

April 24 to 26, 2001 · NWS GYX · 2 events in 2 counties and zones

Temperatures in the 60s and 70s caused the deep snowpack to melt rapidly which resulted in minor flooding of the Androscoggin and Kennebec Rivers. 2 feet at 2:45 pm on the 25th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Temperatures in the 60s and 70s caused the deep snowpack to melt rapidly which resulted in minor flooding of the Androscoggin and Kennebec Rivers. At Auburn, the Androscoggin River rose above the 13 foot flood stage from 10:15 am on the 25th until 3:15 am on the 26th and reached a crest of 13.2 feet at 2:45 pm on the 25th. The Kennebec River at Skowhegan was above the 35,000 cfs flood flow from 6:00 am on the 24th until 8:00 pm on the 25th and reached a maximum flow of 38500 cfs at 11 am on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 24, 1:22 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 24, 1:22 AM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
222 AM EDT TUE APR 24 2001

.DISC...IMAGERY AND OBS SHW ONLY HI AND PTCHY MID CLOUD UPSTREAM IN
ADV OF COLD FRONT.  00Z RUNS ARE ALSO A BIT FASTER WTH COLD FROPA.
H8 TEMPS SHUD B NEAR PLUS 14.  FCST PROBLEM TDY WIL B MAX TEMPS AS
LIMITING FACTOR WIL B AMOUNT OF SUN BFR THICKER CLOUD AND CONVCTION
ASSC. WTH FRONT ARRIVES.  HAV GONE AOA MCHNE TEMPS IN ALL SECTIONS.
BIGGEST POSITIVE DEPARTURES ARE NR COAST WHER I XPC WNDSHIFT THIS PM
TO B EARLY ENUF TO ALLOW WSTRLY FLO TO PUSH TEMPS THER WEL INTO THE
70S...AND NR 80 SW COAST.  SCAT TSRA THAT DVLP TDY HAV POTENTIAL TO
PRODUCE STRNG WNDS AND SPC HAS OUTLOOKED FA FOR THIS REASON.  PLAN
TO ISSUE AN SPS LATER THIS AM HIGHLIGHTING THE THREAT. 2NDRY FRONT
WIL SWING ACRSS AREA EARLY TNGHT WTH BEST SUPPORT AND SCAT SHRA
CONFINED TO NRTHRN NH AND WSTRN ME MTNS/FOOTHILLS.  HIGH PRES BRINGS
SUNNY AND COOLER CONDITIONS ON WED...THOUGH NOT AS COOL AS FWC
NUMBERS SUGGEST AND HAV LEANED TWDS THE WARMER MAV NUMBERS WTH THIS
PKGE.  SCAT PRECIP XPCTED TO MAKE ONLY A MINIMAL CONTRIBUTION TO
RIVER LEVELS.  HWEVER...TEMP DEPARTURES TDY OF SUM 20 TO 25 DEGREES
ABV NRML WIL KICK SN MELT INTO HIGH GEAR AND WIL B SUFFICIENT TO
KEEP MANY RIVERS AND STREAMS RUNNING HIGH.

.CSTAL WTRS...BASED ON LATEST FCST SNDGS I XPC WNDS TO INCREASE TO
20 TO 30 RANGE BY PM ACRSS THE WTRS IN ADV OF COLD FRONT...THEN DROP
OFF TNGHT BLO SCA CRIT.  THUS...WIL B HEADLINING SCA WTH NEW MRNING
PKGE.  NO SIGNIF WX/HEADLINES XPCD IN OUTLOOK PORTION.

.GYX...
ME...FLW ANDROSCOGGIN AND KENNEBEC RIVERS.
     SCA.
NH...FLW CT AND WARNER RIVERS.
    p SCA.

In the hours before

Special weather statement, Apr 24, 2:04 AM EST, 2 hours 56 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-241900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
304 AM EDT TUE APR 24 2001

...THUNDERSTORMS CONTAINING STRONG GUSTY WINDS ARE POSSIBLE ACROSS
WESTERN MAINE AND MUCH OF NEW HAMPSHIRE THIS AFTERNOON...

A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA THIS AFTERNOON
PRECEDED BY UNSEASONABLY WARM TEMPERATURES.  SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS FRONT.  SOME OF
THE THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 50 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

ES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Southern Somerset

When
April 24, 5:00 AM EST to April 25, 7:00 PM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Flood, Androscoggin

When
April 25, 9:15 AM EST to April 26, 2:15 AM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2001Every state in 2001This day in weather historyWarnings in Maine, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240909, 5240908.